Kansas, 2005

Tornado and Flood in Kansas, July 3 to 4, 2005

July 3 to 4, 2005 · NWS DDC · 73 events in 23 counties and zones

59 hail, 10 thunderstorm wind, 2 heavy rain, 1 tornado, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
73

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 3, 10:25 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 3, 10:25 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE DODGE CITY KS
1125 AM CDT SUN JUL 3 2005

.DISCUSSION...

THIS AFTERNOON AND TONIGHT...

...SIGNIFICANT SEVERE WX EVENT EXPECTED FOR SOUTHWEST KANSAS...

A REGIONAL OUTBREAK OF SEVERE WEATHER IS EXPECTED TO IMPACT MUCH OF
SOUTHWEST KANSAS THIS AFTERNOON AND TONIGHT.

12Z UPPER AIR ANALYSIS SHOWED A STRONG 200-250MB JET (60 TO 80KTS)
NOSING INTO THE SOUTHERN ROCKIES.  THIS CAN BE SEEN AS WELL ON WATER
VAPOR LOOP.  ANOTHER UPPER JET WAS LOCATED ACROSS THE DAKOTAS.  A
FAVORABLE COUPLED JET STREAK STRUCTURE APPEARS EVIDENT, WHICH WOULD
SUPPORT INCREASED DEEP TROPOSPHERIC UPWARD MOTION ON THE HIGH
PLAINS.

15Z SURFACE MAP SHOWED IMPRESSIVE UPPER 60S TO NEAR 70 DEWPOINTS
ADVECTING NORTHWESTWARD TOWARDS THE OK-KS STATE BORDER.  AN OLD
OUTFLOW BOUNDARY WAS STILL SOMEWHAT APPARENT OVER NORTHWEST
OKLAHOMA.  OUR LOCAL SHORT-FUSE COMPOSITE TOOL SHOWS AN IMPRESSIVE
AREA OF PERSISTENT MOISTURE CONVERGENCE...WHERE THE REMNANT OUTFLOW
BOUNDARY INTERSECTS AN INCREASINGLY CONVERGENT DRYLINE...JUST
AHEAD OF THE APPROACHING UPPER JET STREAK.  WITH UPPER 60S
DEWPOINTS AND TEMPERATURES REACHING THE MID-UPPER 90S BY LATE
AFTERNOON, EXTREME CONVECTIVE INSTABILITY WILL BE PRESENT ACROSS ALL
OF SOUTHWEST KANSAS WITH SURFACE BASED CAPES MAXED OUT IN THE
4000-5000 J/KG RANGE.

FARTHER NORTH, THE ADVANCING COLD FRONT WILL BE PUSHING INTO
NORTHWEST KANSAS LATE THIS AFTERNOON.  THE MORNING WARM ADVECTION
THUNDERSTORM ACTIVITY IN NORTHWEST KANSAS CONTINUED TO MOVE EAST,
ALSO LEAVING OUT AN OUTFLOW BOUNDARY.

THERE WILL BE TWO AREAS OF CONCERN FOR SIGNIFICANT SEVERE WEATHER,
INITIALLY.  THE FIRST BEING IN FAR SOUTHWEST KANSAS FROM HUGOTON TO
SYRACUSE EAST TO ROUGHLY CIMARRON TO MEADE...IN THE AREA OF
MAXIMIZED CONVERGENCE NEAR DRYLINE/OUTFLOW BOUNDARY INTERSECTION.
RAPID SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED WITH AT LEAST ONE
SIGNIFICANT SUPERCELL POSSIBLE, CAPABLE OF PRODUCING BASEBALL SIZE
HAIL, EXTREMELY STRONG WINDS TO 80 MPH, AND TORNADOES.

THE SECOND AREA OF CONCERN WILL BE WITH THE COLD FRONT FARTHER
NORTH.  STORMS WILL DEVELOP IN MORE OF A CLUSTERED MODE, WITH
EMBEDDED SUPERCELLS, INITIALLY.  LARGE HAIL TO BASEBALL SIZE AS WELL
AS DESTRUCTIVE WINDS TO 80MPH, AND AN ISOLATED TORNADO ARE POSSIBLE
AS WELL...INITIALLY ALONG AND NORTH OF I-70 LATE THIS
AFTERNOON...THEN SPREADING SOUTH AS A VERY WELL ORGANIZED FORWARD
PROPAGATING MCS, OVERTAKING MUCH OF SOUTHWEST KANSAS.  THERE IS THE
LIKELIHOOD OF A WIDESPREAD DAMAGING WIND EVENT WITH THIS FORWARD
PROPAGATING MCS THIS EVENING, MAINLY FROM 7PM TO MIDNIGHT.  THE 12KM
NAM HAS BEEN AMAZINGLY CONSISTENT IN SHOWING THIS SCENARIO OVER THE
PAST SEVERAL RUNS.  THE 00Z/3 EXPERIMENTAL 4KM WRF ON THE WEB ALSO
SHOWS A COHERENT FORWARD PROPAGATING MCS.

WILL UPDATE THE HWO FOR A LITTLE MORE DETAILED WORDING, MENTIONING
VERY LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WIND THREAT TO 80 MPH,
AS WELL AS ISOLATED TORNADOES.

UMSCHEID
Hazardous weather outlook, Jul 3, 4:24 AM CST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
524 AM CDT SUN JUL 3 2005

KSZ030-031-043>046-061>066-074>081-084>090-041100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
524 AM CDT (424 AM MDT) SUN JUL 3 2005

.DAY ONE...TODAY AND TONIGHT

LARGE HAIL AND STRONG WINDS ARE POSSIBLE WITH SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS MUCH OF SOUTHWESTERN
KANSAS. THUNDERSTORMS INITIALLY WILL DEVELOP ALONG A COLD FRONT IN
THE HAYS AND LACROSSE AREAS NEAR 400 PM. SUBSEQUENT DEVELOPMENT ALONG
THE FRONT WILL SPREAD BACK TO DODGE CITY, GARDEN CITY AND CIMARRON BY
600 PM AND TO ELKHART AND LIBERAL BY 700 PM. THE THUNDERSTORMS WILL
EVOLVE INTO A CLUSTER THAT WILL ADVANCE SOUTHWARD ACROSS MUCH OF
SOUTHERN KANSAS INTO OKLAHOMA BY MIDNIGHT. DAMAGING WINDS WILL
BECOME THE PRIMARY SEVERE WEATHER THREAT BY LATE EVENING.

A COLD FRONT THAT EXTENDED FROM SOUTHEASTERN SOUTH DAKOTA ACROSS
NEBRASKA TO NORTHERN COLORADO EARLY THIS MORNING WILL MOVE INTO
NORTHERN KANSAS AND BECOME NEARLY STATIONARY BY LATE MORNING.
ABUNDANT LOW LEVEL MOISTURE WILL POOL ALONG THE COLD FRONT AND
RESULT IN A VERY UNSTABLE ENVIRONMENT. VERY WARM AIR IN THE MID
LEVELS OF THE ATMOSPHERE WILL SERVE TO SUPPRESS THUNDERSTORM
DEVELOPMENT UNTIL LATE AFTERNOON. THUNDERSTORMS WILL FORM ALONG THE
FRONT INITIALLY IN NORTH CENTRAL KANSAS WHERE THE MID LEVEL CAP WILL
BE WEAKER AND THEN WILL DEVELOP BACK INTO SOUTHWESTERN KANSAS
ALONG THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FAVORABLE ENVIRONMENT FOR EVENING AND OVERNIGHT THUNDERSTORM
CLUSTERS WILL CONTINUE THROUGH WEDNESDAY. DAMAGING WIND AND HAIL
ARE POSSIBLE WITH SOME OF THE THUNDERSTORMS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS LIKELY WILL BE NEEDED AFTER 400 PM PRIMARILY SOUTH OF
A LINE FROM HAYS TO JOHNSON CITY.

01

In the hours before

Special weather statement, Jul 3, 6:47 AM CST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
747 AM CDT SUN JUL 3 2005

KSZ030-031-043>046-031800-
ELLIS-LANE-NESS-RUSH-SCOTT-TREGO-
747 AM CDT SUN JUL 3 2005

...SEVERE THUNDERSTORM WATCH #587 IS IN EFFECT UNTIL 1 PM CDT
FOR THE FOLLOWING KANSAS COUNTIES...

ELLIS...LANE...NESS...RUSH...SCOTT...AND TREGO.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

RITTERLING
Local storm report, Jul 3, 7:10 AM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
810 AM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     HAIL             SCOTT STATE LAKE        38.68N 100.92W
07/03/2005  0.88 INCH        SCOTT              KS   LAW ENFORCEMENT

&&

LEE

The radar

The Dodge City radar (KDDC), 110 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

59 hail, 10 thunderstorm wind, 2 heavy rain, 1 tornado, 1 flood. Local standard time, as filed.

Hail, Trego

When
July 3, 11:30 AM CST
Where
Trego County, 18 mi S of Wakeeney
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.750, -99.883

Hail, Trego

When
July 3, 11:40 AM CST
Where
Trego County, Cedar Bluff Res
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.783, -99.800

Hail, Trego

When
July 3, 11:47 AM CST
Where
Trego County, Cedar Bluff Res
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.783, -99.800

Hail, Rush

When
July 3, 12:00 PM CST
Where
Rush County, Hargrave
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.550, -99.433

Hail, Ellis

When
July 3, 12:15 PM CST
Where
Ellis County, 9 mi W of Schoenchen
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.717, -99.483

The hail covered the ground.

Hail, Rush

When
July 3, 12:15 PM CST
Where
Rush County, La Crosse
Measured
1.75 in hail
Property damage
$500,000
Reported by
TRAINED SPOTTER
Coordinates
38.533, -99.300

The hail broke out 20 windows at the Rush county courthouse. Two patrol cars had their windshields broken out. Windows were also broken out of the St. Michaels Catholic Church...along with numerous homes and businesses.

Hail, Rush

When
July 3, 12:30 PM CST
Where
Rush County, 4 mi NW of Bison
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.550, -99.250

Tornado, Rush

When
July 3, 12:30 PM CST to 12:31 PM CST
Where
Rush County, 6 mi N of Otis
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
BROADCAST MEDIA
Coordinates
38.617, -99.050

This was brief touchdown reported by residents in the area and relayed by KSNW-TV in Wichita.

Hail, Rush

When
July 3, 12:55 PM CST
Where
Rush County, Otis
Measured
2.75 in hail
Property damage
$740,000
Reported by
TRAINED SPOTTER
Coordinates
38.533, -99.050

Large hail and strong winds across Rush county caused 50 percent crop damage to 95,000 acres.

Hail, Rush

When
July 3, 1:10 PM CST
Where
Rush County, 4 mi SSE of Shaffer
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.417, -99.050

Hail, Pawnee

When
July 3, 2:58 PM CST
Where
Pawnee County, 4 mi E of Rozel
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.200, -99.333

Hail, Pawnee

When
July 3, 3:12 PM CST
Where
Pawnee County, 5 mi NW of Larned
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.233, -99.167

Hail, Pawnee

When
July 3, 3:15 PM CST
Where
Pawnee County, 6 mi NNW of Larned
Measured
3.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.267, -99.150

Hail, Pawnee

When
July 3, 3:16 PM CST
Where
Pawnee County, 5 mi NW of Larned
Measured
2.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.233, -99.167

There was some roof damage reported.

Hail, Hodgeman

When
July 3, 3:20 PM CST
Where
Hodgeman County, 5 mi NE of Hanston
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.167, -99.650

Thunderstorm Wind, Stafford

When
July 3, 3:35 PM CST
Where
Stafford County, 3 mi W of Zenith
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.950, -98.533

Tree branches were blown down.

Hail, Stafford

When
July 3, 3:45 PM CST
Where
Stafford County, 8 mi N of Hudson
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.217, -98.667

Hail, Stafford

When
July 3, 3:45 PM CST
Where
Stafford County, 3 mi S of Radium
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.117, -98.900

Hail, Hodgeman

When
July 3, 3:45 PM CST
Where
Hodgeman County, 9 mi SE of Hanston
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.017, -99.600

Hail, Edwards

When
July 3, 3:50 PM CST
Where
Edwards County, 9 mi NNE of Offerle
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.000, -99.483

Large hail caused 40 percent crop damage to 134,000 acres across the county. There was also some damage to farm dwellings and equipment.

Hail, Stafford

When
July 3, 4:00 PM CST
Where
Stafford County, Seward
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.167, -98.800

Hail, Stafford

When
July 3, 4:05 PM CST
Where
Stafford County, 6 mi NE of Macksville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.033, -98.883

Hail, Edwards

When
July 3, 4:15 PM CST
Where
Edwards County, Kinsley
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.917, -99.417

Hail, Edwards

When
July 3, 4:30 PM CST
Where
Edwards County, 3 mi S of Kinsley
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.867, -99.417

Hail, Edwards

When
July 3, 4:30 PM CST
Where
Edwards County, Kinsley
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.917, -99.417

Hail, Edwards

When
July 3, 5:08 PM CST
Where
Edwards County, 5 mi S of Lewis
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.867, -99.250

Hail, Stafford

When
July 3, 5:25 PM CST
Where
Stafford County, 8 mi SSE of Stafford
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.867, -98.550

Hail, Ford

When
July 3, 5:55 PM CST
Where
Ford County, 3 mi S of Bellefont
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.817, -99.650

Hail, Stafford

When
July 3, 5:56 PM CST
Where
Stafford County, Macksville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.967, -98.967

Hail, Edwards

When
July 3, 6:01 PM CST
Where
Edwards County, 5 mi S of Lewis
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.867, -99.250

Hail, Ford

When
July 3, 6:02 PM CST
Where
Ford County, 3 mi N of Windthorst
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.817, -99.633

Hail, Stanton

When
July 3, 6:08 PM CST
Where
Stanton County, 17 mi NW of Johnson
Measured
2.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.733, -101.967

Large hail caused at least 50 percent crop damage to 200,000 acres across the county.

Hail, Edwards

When
July 3, 6:08 PM CST
Where
Edwards County, 1 mi NE of Trousdale
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.833, -99.067

Hail, Stanton

When
July 3, 6:10 PM CST
Where
Stanton County, 1 mi WSW of Saunders
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.483, -102.050

Hail, Hamilton

When
July 3, 6:12 PM CST
Where
Hamilton County, 18 mi SW of Syracuse
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.800, -101.983

Hail, Edwards

When
July 3, 6:12 PM CST
Where
Edwards County, 11 mi SE of Kinsley
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.800, -99.267

Hail, Edwards

When
July 3, 6:20 PM CST
Where
Edwards County, Fellsburg
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.817, -99.183

Hail, Stanton

When
July 3, 6:28 PM CST
Where
Stanton County, 4 mi NW of Manter
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.550, -101.933

Hail, Stanton

When
July 3, 6:28 PM CST
Where
Stanton County, 7 mi W of Manter
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -102.017

Hail, Edwards

When
July 3, 6:30 PM CST
Where
Edwards County, 8 mi S of Lewis
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.817, -99.250

Hail, Stanton

When
July 3, 6:50 PM CST
Where
Stanton County, Johnson
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -101.750

Thunderstorm Wind, Stanton

When
July 3, 6:50 PM CST
Where
Stanton County, Johnson
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -101.750

Hail, Edwards

When
July 3, 6:55 PM CST
Where
Edwards County, 5 mi S of Lewis
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.867, -99.250

Heavy Rain, Edwards

When
July 3, 6:55 PM CST
Where
Edwards County, 5 mi S of Lewis
Measured
250
Reported by
GENERAL PUBLIC
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

2.50" of rain fell in 2 hours.

Hail, Grant

When
July 3, 6:57 PM CST
Where
Grant County, 9 mi W of Ulysses
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.583, -101.533

Hail, Grant

When
July 3, 7:00 PM CST
Where
Grant County, 6 mi W of Ulysses
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.583, -101.483

Hail, Stanton

When
July 3, 7:03 PM CST
Where
Stanton County, 4 mi NNE of Big Bow
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.617, -101.533

Hail, Morton

When
July 3, 7:05 PM CST
Where
Morton County, 10 mi ENE of Richfield
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.317, -101.617

Hail, Stevens

When
July 3, 7:15 PM CST
Where
Stevens County, 10 mi WSW of Moscow
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.283, -101.367

Hail, Stafford

When
July 3, 7:18 PM CST
Where
Stafford County, Macksville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.967, -98.967

Thunderstorm Wind, Stevens

When
July 3, 7:25 PM CST
Where
Stevens County, 4 mi N of Moscow
Measured
70 kt (81 mph) estimated gust
Property damage
$8,000
Reported by
TRAINED SPOTTER
Coordinates
37.383, -101.200

A large metal storage gararge was blown down.

Hail, Stafford

When
July 3, 7:30 PM CST
Where
Stafford County, 4 mi SSE of Macksville
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.917, -98.933

Thunderstorm Wind, Haskell

When
July 3, 7:35 PM CST
Where
Haskell County, 9 mi NNW of Satanta
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.550, -101.050

Cars were blown off the road.

Hail, Stevens

When
July 3, 7:35 PM CST
Where
Stevens County, 4 mi N of Moscow
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.383, -101.200

Heavy Rain, Edwards

When
July 3, 7:44 PM CST
Where
Edwards County, 3 mi S of Lewis
Measured
524
Reported by
GENERAL PUBLIC
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

5.24" of rain fell in 3.5 hours. The basement was flooded.

Hail, Seward

When
July 3, 7:59 PM CST
Where
Seward County, 18 mi N of Liberal
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.300, -100.933

Hail, Seward

When
July 3, 8:00 PM CST
Where
Seward County, 10 mi N of Kismet
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.350, -100.700

Thunderstorm Wind, Ness

When
July 3, 8:12 PM CST
Where
Ness County, 9 mi NE of Ness City
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.550, -99.783

Thunderstorm Wind, Gray

When
July 3, 8:20 PM CST
Where
Gray County, 9 mi SSE of Montezuma
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.483, -100.383

Hail, Meade

When
July 3, 8:20 PM CST
Where
Meade County, 13 mi NNW of Plains
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.433, -100.683

Hail, Kiowa

When
July 3, 8:24 PM CST
Where
Kiowa County, 3 mi N of Mullinville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.633, -99.483

Hail, Kiowa

When
July 3, 8:30 PM CST
Where
Kiowa County, Haviland
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.617, -99.100

Hail, Meade

When
July 3, 9:00 PM CST
Where
Meade County, 17 mi S of Meade
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.033, -100.333

Hail, Meade

When
July 3, 9:05 PM CST
Where
Meade County, 17 mi SSE of Fowler
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.150, -100.083

Hail, Clark

When
July 3, 9:10 PM CST
Where
Clark County, 7 mi NW of Englewood
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.100, -100.067

Hail, Pratt

When
July 3, 9:14 PM CST
Where
Pratt County, 3 mi SSE of Byers
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.750, -98.850

Hail, Pratt

When
July 3, 9:19 PM CST
Where
Pratt County, 3 mi SSE of Byers
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.750, -98.850

Thunderstorm Wind, Pratt

When
July 3, 9:19 PM CST
Where
Pratt County, 3 mi SSE of Byers
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.750, -98.850

Hail, Comanche

When
July 3, 9:35 PM CST
Where
Comanche County, 8 mi E of Coldwater
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -99.183

Thunderstorm Wind, Barber

When
July 3, 9:51 PM CST
Where
Barber County, Medicine Lodge Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.267, -98.550

Thunderstorm Wind, Barber

When
July 3, 10:05 PM CST
Where
Barber County, 8 mi WNW of Hardtner
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.067, -98.783

Thunderstorm Wind, Barber

When
July 3, 10:25 PM CST
Where
Barber County, 7 mi E of Kiowa
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.017, -98.383

One inch diameter tree limbs were blown down.

Flood, Stafford

When
July 3, 11:00 PM CST to July 4, 6:00 AM CST
Where
Stafford forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Water one foot in depth was flowing across old Highway 50 1 mile west of Stafford.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466665, 5466666, 5466667, 5466668, 5466724, 5466725, 5466726, 5466727, 5466728, 5466729, 5466730, 5466731, 5466732, 5466733, 5466734, 5466735, 5466736, 5466737, 5466738, 5466739, 5466740, 5466741, 5466742, 5466743, 5466744, 5466745, 5466746, 5466747, 5466748, 5466749, 5466750, 5466751, 5466818, 5466819, 5466820, 5466821, 5466822, 5466823, 5466824, 5466825, and more.